Browse

You are looking at 1 - 3 of 3 items for :

Clear All
Open access

Teresa M Canteros, Valeria De Miguel and Patricia Fainstein-Day

Summary

Severe Cushing syndrome (SCS) is considered an emergency that requires immediate treatment to lower serum cortisol levels. Fluconazole may be considered an alternative treatment in Cushing syndrome when ketoconazole is not tolerated or unavailable. We report a 39-year-old woman with a history of partial pancreaticoduodenectomy due to a periampullary neuroendocrine tumor with locoregional extension. Three years after surgery, she developed liver metastases and was started on 120 mg of lanreotide/month, despite which, liver metastases progressed in the following 6 months. The patient showed extreme fatigue, muscle weakness, delirium, moon face, hirsutism and severe proximal weakness. Laboratory tests showed anemia, hyperglycemia and severe hypokalemia. 24-h urinary free cortisol: 2152 nmol/day (reference range (RR): <276), morning serum cortisol 4883.4 nmol/L (RR: 138–690), ACTH 127.3 pmol/L (RR: 2.2–10). She was diagnosed with ectopic ACTH syndrome (EAS). On admission, she presented with acute upper gastrointestinal tract bleeding and hemodynamic instability. Intravenous fluconazole 400 mg/day was started. After 48 h, her mental state improved and morning cortisol decreased by 25%. The dose was titrated to 600 mg/day which resulted in a 55% decrease in cortisol levels in 1 week, but then had to be decreased to 400 mg/day because transaminase levels increased over 3 times the upper normal level. After 18 days of treatment, hemodynamic stability, lower cortisol levels and better overall clinical status enabled successful bilateral adrenalectomy. This case report shows that intravenous fluconazole effectively decreased cortisol levels in SCS due to EAS.

Learning points:

  • Severe Cushing syndrome can be effectively treated with fluconazole to achieve a significant improvement of hypercortisolism prior to bilateral adrenalectomy.
  • Intravenous fluconazole is an alternative treatment when ketoconazole is not tolerated and etomidate is not available.
  • Fluconazole is well tolerated with mild side effects. Hepatotoxicity is usually mild and resolves after drug discontinuation.
Open access

Elise Flynn, Sara Baqar, Dorothy Liu, Elif I Ekinci, Stephen Farrell, Jeffrey D Zajac, Mario De Luise and Ego Seeman

Summary

ACTH-secreting phaeochromocytoma (ASP) is a rare cause of ACTH-dependent Cushing’s syndrome (CS). We report the case of a 63-year-old female presenting with CS secondary to an ASP complicated by bowel perforation. This case report highlights ASP as an uncommon but important cause of ectopic ACTH secretion (EAS). There have been 29 cases of ASP, all of which were unilateral and benign, but associated with significant complications. Patients presenting with ASP have the potential for cure with unilateral adrenalectomy. Given this promising prognosis if recognised, ASP should be considered in the diagnostic workup of ACTH-dependent CS. As this case demonstrates, gastrointestinal complications can arise from severe hypercortisolaemia associated with CS. Early medical and surgical intervention is imperative as mortality approaches 50% once bowel perforation occurs.

Learning points

  • Consider phaeochromocytoma in the diagnostic workup of ACTH-dependent CS; screen with plasma metanephrines or urinary catecholamines.
  • Serial screening may be required if ACTH-secreting phaeochromocytoma is suspected, as absolute levels can be misleading.
  • Early catecholamine receptor blockade and adrenal synthesis blockade may avoid the need for rescue bilateral adrenalectomy in ACTH-secreting phaeochromocytoma.
  • Consider early medical or surgical management when gastrointestinal features are present in patients with CS, as bowel perforation due to severe hypercortisolaemia can occur and is associated with significant mortality.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.
  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.
  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.
  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.